Alert archive / Ohio / Special Weather Statements in 2018

Special Weather Statement, NWS Cleveland, OH

May 19, 2018Cuyahoga County, Ohio

NWS Cleveland, OH issued this special weather statement at May 19, 2018, 4:01 PM EDT for Cuyahoga County, Ohio. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 4:01 PM EDT (20:01 UTC)
Expired
May 19, 2018, 4:30 PM EDT
In force
29 min
Issued by
NWS Cleveland, OH

County Cuyahoga County, OH

The radar

The Cleveland radar (KCLE), 33 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 353 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WWUS81 KCLE 192001
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
401 PM EDT SAT MAY 19 2018

OHZ011-012-192030-
Lake-Cuyahoga-
401 PM EDT SAT MAY 19 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CUYAHOGA AND
SOUTHWESTERN LAKE COUNTIES...

At 358 PM EDT, strong thunderstorms were located over Fairview Park 
northeast to Cleveland and Euclid, moving northeast at 30 mph. 
Torrential rainfall is occurring with this storm and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Locations impacted include...
I-90 on the east side of Cleveland, downtown Cleveland, Willowick, 
Lakewood, Euclid, Cleveland Heights, Willoughby, Eastlake, 
Timberlake, Lakeline, Shaker Heights, South Euclid, Brook Park, 
Mayfield Heights, East Cleveland, Fairview Park, Lyndhurst, 
University Heights, Wickliffe, Brooklyn and Richmond Heights.

LAT...LON 4169 8142 4157 8137 4157 8139 4155 8140
      4141 8183 4147 8183
TIME...MOT...LOC 1958Z 224DEG 27KT 4151 8166 

$$

Oudeman

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at May 19, 2:03 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 19, 2:03 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
203 PM EDT Sat May 19 2018

.SYNOPSIS...
A warm front over Ohio will move north over Lake Erie this
afternoon. An area of low pressure will move east along the
front and cross Lake Erie this evening. A trailing cold front
will move across the local area tonight. High pressure will
build into the area from the upper Great Lakes on Sunday.

&&

.NEAR TERM /THROUGH SUNDAY/...

Showers are increasing as expected but coverage of thunderstorms
has been limited in coverage due to weak low level lapse rates.
Mixed layer CAPE remains only around 500 J/kg and not expected
to get a lot higher. Best chances for a few stronger storms will
be focused across far NE Ohio into NW PA where shear is a little
higher. Otherwise still expecting thunderstorms this afternoon
to be efficient rain producers with dewpoints in the mid 60s
and PW values on the 12Z PIT sounding of 1.50 inches.

Previous discussion...
There is a lot less shower activity going on than was expected.
Have actually been seeing a decrease in coverage so much of the
area may end up being dry through midday. A warm front will
continue to drift north across the region today and should see
showers break out again early this afternoon. By that time
surface dew points will be into the lower 60s. Forecast
soundings and other guidance shows CAPE values reaching 1000
J/KG by 18z. That should be good enough for embedded to
scattered thunderstorms. Coverage will peak late in the
afternoon and early in the evening. A surface cold front will
cross the region tonight and expect the showers to diminish
quickly from west to east. By daybreak most of the area should
be dry. The exception to this will be over the east end of the
area where there could be some instability showers through mid
morning. After that...high pressure will build in and there
could be partial sunshine during the afternoon. Have had to
lower temps for Sunday given a northerly flow. Suspect these
numbers will have to be lowered even further. For today...temps
will again be dependent on precip coverage and sky cover. Most
locations should make a run for the upper 70s before the precip
really gets going this afternoon. QPF totals in the half inch
range seem reasonable most areas.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
The short term begins Sunday night with models showing a surface low
moving into central Illinois from Missouri.  Across the Great Lakes,
models have high pressure. Expect there will be convection/rain in
the overrunning ahead of the low and models do print out precip
associated with the system from MO into OH. Will have the best
chance for precip across the southwest counties with likely pops.
Further north and northeast am concerned that lower level dry air
will be flowing into the region out of the high so will have only
chance/slight chance pops. Monday, this situation will persist as
the low slowly drifts to Indiana. The high will lift north slightly
bringing the favored area for precip across the northern counties.
Monday night still not a lot of change however the best moisture
begins to move east. Will have chance pops for the night. Tuesday
the low will be on top of the area. Li's drop to -8 south and east
on the GFS.  Will have likely pops east half for convection and
chance pops west. Wednesday high pressure begins building south into
the area and will have a dry forecast. Temps mild with 70s
common.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Models continue building high pressure from Wednesday through
Wednesday night and Thursday.  The high moves to western NY Friday.
Next chance of rain will come Friday night and Saturday as low
pressure moves into the western lakes and moisture surges north
ahead of the low across the region. Highs 70s and lower 80s.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Regional radars show showers expanding this afternoon as an
upper level wave lifts northeast across the area. Coverage of
thunderstorms has been limited thus far but some expansion is
expected over the next couple hours, gradually shifting east
with time. Ceilings will generally be VFR outside of showers
but any shower or thunderstorm that does occur will produce
brief heavy rain and may cause visibilites to drop to 1 mile.
Southerly winds have generally been 10-15 knots except at ERI
where southerly winds are gusting as high as 30 knots.

Low pressure will depart to the northeast tonight with a cold
front sinking south across the area. Winds will shift around to
the northwest and expect an IFR stratus deck to develop at most
sites with some patchy fog as the cooler air arrives.
Visibilites may be lower if any breaks in the clouds develop
where dewpoints remain high. Visibilities should improve quickly
by 13Z on Sunday but stratus will take some time to gradually
lift and erode.

OUTLOOK...Non VFR possible Monday through Tuesday.

&&

.MARINE...
Will allow small craft advisory to end as winds and waves have been
diminishing.  Winds and waves will remain below advisory criteria
for the balance of the forecast. Main threat to boating will be
thunderstorms this afternoon and again Sunday night through Tuesday.
Wind speeds will remain 15 knots or less through the period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kubina
NEAR TERM...KEC/Kubina
SHORT TERM...TK
LONG TERM...TK
AVIATION...KEC
MARINE...TK
Hazardous weather outlook, May 19, 3:43 AM EDT, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
343 AM EDT Sat May 19 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-200745-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
343 AM EDT Sat May 19 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 4:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
401 PM EDT SAT MAY 19 2018

OHZ011-012-192030-
Lake-Cuyahoga-
401 PM EDT SAT MAY 19 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CUYAHOGA AND
SOUTHWESTERN LAKE COUNTIES...

At 358 PM EDT, strong thunderstorms were located over Fairview Park
northeast to Cleveland and Euclid, moving northeast at 30 mph.
Torrential rainfall is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
I-90 on the east side of Cleveland, downtown Cleveland, Willowick,
Lakewood, Euclid, Cleveland Heights, Willoughby, Eastlake,
Timberlake, Lakeline, Shaker Heights, South Euclid, Brook Park,
Mayfield Heights, East Cleveland, Fairview Park, Lyndhurst,
University Heights, Wickliffe, Brooklyn and Richmond Heights.

LAT...LON 4169 8142 4157 8137 4157 8139 4155 8140
      4141 8183 4147 8183
TIME...MOT...LOC 1958Z 224DEG 27KT 4151 8166

Oudeman

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:24 PM EDTAreal Flood AdvisoryCLECuyahoga, Lake4 hr
May 19, 5:05 PM EDTAreal Flood AdvisoryCLECuyahoga, Lake3 hr
May 19, 5:33 PM EDTSpecial Weather StatementCLEAshtabula57 min
May 19, 6:36 PM EDTSpecial Weather StatementCLEErie54 min
May 19, 6:52 PM EDTSpecial Weather StatementCLECrawford53 min

Nearby

Special Weather Statements in Ohio, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.